First Report of Serotonin Syndrome From Excess Doses of Two Meds, Drug Abuse

First Report of Serotonin Syndrome From Excess Doses of Two Meds, Drug Abuse
First Report of Serotonin Syndrome From Excess Doses of Two Meds, Drug Abuse

Serotonin syndrome is often associated with simultaneous administration of two serotonergic agents, but it can also occur due to pharmacokinetic and pharmacodynamic interactions in patients with serotonin sensitivity. A case study in Case Reports in Medicine described the first reported instance of likely serotonin syndrome after ingestion of higher than prescribed doses of lamotrigine and aripiprazole, in addition to cocaine abuse.

A 24-year-old female patient with a history of bipolar disorder, posttraumatic stress disorder (PTSD), and cocaine abuse presented with nausea, dizziness, and jitteriness after ingestion of lamotrigine 4g and aripiprazole 80mg, plus cocaine abuse. Neurologic examination was remarkable for hyperreflexia in bilateral lower extremities with inducible patellar and ankle clonus but normal sensation and strength. Laboratory studies were remarkable for mildly elevated liver enzymes. Urine was positive for codeine, cocaine, and lamotrigine and the patient's blood level of lamotrigine was 7.5mcg/mL and aripiprazole was 760ng/mL (both within normal limits).

RELATED: Did a Morphine Interaction Trigger Serotonin Syndrome in This Patient?

The patient was diagnosed with serotonin syndrome based on the Hunter criteria (mild severity) and lamotrigine and aripiprazole were discontinued. Oral lorazepam was initiated for symptom control for 24 hours, during which tachycardia and nystagmus resolved. The clonus and hyperreflexia improved and were also resolved over 48 hours, along with symptoms of nausea, dizziness, jitteriness and diaphoresis. Treatment with divalproex and risperidone for bipolar disorder and PTSD was initiated. At follow-up, the patient continued to abuse cocaine but her psychiatric conditions were well managed.

The authors noted that serotonin syndrome in this patient was most likely caused by the pharmacokinetic and pharmacodynamic interactions between lamotrigine, aripiprazole, and cocaine that led to increased CNS serotonergic activity. Lamotrigine has shown to have weak inhibitory effect on 5-HT3 receptor, aripiprazole is a partial agonist at 5-HT1A receptor and an antagonist at serotonin reuptake transporter, and cocaine can increase the release and inhibit the reuptake of serotonin at the synaptic cleft. Serotonin syndrome should be considered in patients taking these medications with even mild neuromuscular hyperactivity, they concluded.

For more information visit Hindawi.com.

Loading links....